Vermont, 2004

Heavy Rain in Vermont, May 24, 2004

May 24, 2004 · NWS BTV · 3 events in 3 counties and zones

During the period of May 22rd through May 24th, a frontal system extended across New York into central New England. A storm system moved east along the front from the Great Lakes region east across New York and New England during Monday, May 24th with periods of steady rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

During the period of May 22rd through May 24th, a frontal system extended across New York into central New England. A storm system moved east along the front from the Great Lakes region east across New York and New England during Monday, May 24th with periods of steady rain. Daily (for May 24th) record rainfall records were set at the following locations: Burlington with 1.20 inches, Mt Mansfield (near Stowe) with 1.30 inches, and Montpelier Airport with 1.34 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 23, 9:15 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, May 23, 9:15 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 PM EDT SUN MAY 23 2004

.UPDATE...
NO UPDATE NEEDED ATTM AS GOING FCST LOOKS TO BE IN GOOD SHAPE FOR
THE OVERNIGHT PERIOD. SHWRS HAVE BEEN WIDELY SCT ACRS FA THIS
EVENING. HOWEVER...RADAR INDICATES LARGE AREA OF SHWRS NOW MOVG INTO
ST LWR VLY. THIS AREA OF PCPN EXTENDS BACK ACRS SRN ONT INTO
MICHIGAN...SO CATEGORICAL POPS FOR TONITE LOOK GOOD. THNDSTRMS
SHOWING UPSTREAM AS WELL. EXPECT THEM TO MOVE INTO FA OVRNGHT...BUT
INSTABILITY IS IN THE MID LVLS. RISK OF SVR MINIMAL AS LLVLS RMN
STABLE WITH FRONTAL BOUNDARY REMAINING SOUTH OF FA. RISK OF HVY
RAIN OVRNGHT WITH PWS ARND 1.5 INCHES. RIVERS EXPECTED TO BE ABLE
TO HANDLE THE ANTICIPATED RAINFALL...ALTHO THERE WILL BE SHARP RISES
LATER TONITE/MON AM.

...PREVIOUS DISCUSSION BELOW...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
STATIONARY FRONTAL SYSTEM STILL LIES SOUTH OF THE FORECAST AREA...
AND SHOULD REMAIN SOUTH OF THE AREA THROUGH MONDAY. WAVE OF LOW
PRESSURE TO MOVE ALONG FRONTAL BOUNDARY OVERNIGHT...AND THEN REMAIN
SOUTH OF THE FORECAST AREA ON MONDAY. WILL SEE AN OVERRUNNING AREA
OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS THE WAVE MOVE EASTWARD.
ALREADY SOME THUNDERSTORMS ACROSS LAKE HURON HEADING INTO GEORGIAN
BAY AT THIS TIME...AND EXPECT SOME OF THAT CONVECTION TO MAKE IT
INTO THE FORECAST AREAS OVERNIGHT. BUFKIT SOUNDINGS SUGGEST THIS
CONVECTION WILL BE ELEVATED AS IT MOVES INTO THE REGION OVERNIGHT...
SO NOT EXPECTING ANY SEVERE TSTMS. THE MAIN CONCERN OVERNIGHT WILL
BE FROM HEAVY RAIN...MAINLY AFTER MIDNIGHT...WITH PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES. WERE NOT ANTICIPATING ANY FLOODING
PROBLEMS OVERNIGHT...AS THIS SHOULD BE OF SHORT DURATION...BUT AREA
RIVERS AND STREAMS WILL LIKELY SEE SOME SHARP RISES DURING THE DAY
ON MONDAY FROM THE RUNOFF.

EXPECTING SHOWERS AND COOL TEMPERATURES TO LINGER INTO MONDAY...
WITH STILL THE POSSIBILITY OF SOME MORE ELEVATED CONVECTION. SHOWERS
EXPECTED TO LINGER INTO MONDAY NIGHT.

WEAK RIDGE OF HIGH PRESSURE TOBE OVER THE REGION ON TUESDAY...BUT
PLENTY OF LOW LEVEL MOISTURE WILL LINGER OVER THE AREA...SO GOING
WITH MOSTLY CLOUDY SKIES.

WARM FRONT TO APPROACH THE REGION TUESDAY NIGHT...SO WILL GO WITH
LIKELY POPS FOR SHOWERS AND THUNDERSTORMS.  COLD FRONT TO THEN MOVE
THROUGH THE REGION ON WEDNESDAY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.EXTENDED DISCUSSION(THU-SUN)...
WILL OPT TO KEEP MOST OF EXTENDED PORTIONS OF FORECAST DRY AT THIS
TIME. MEAN ENSEMBLE SOLNS INCLUDING LAST NIGHTS EUROPEAN RUNS
INDICATE BROAD TROUGH OR CLOSED LOW DEVELOPING ACROSS NE CANADA
DURING THE PERIOD WITH HIGHER TEMPS AND HUMIDITY SUPPRESSED WELL
SOUTH OF REGION ACROSS SOUTHERN U.S.. NW MID LEVEL FLOW ON BACK SIDE
OF TROUGH WILL SPELL OUT MAINLY PC AND SEASONABLY COOL CONDS ACROSS
FCST AREA THROUGH THE PERIOD. ONLY EXCEPTION TO DRY FCST IS WEAK
SHORTWAVE FEATURE ROUNDING BASE OF TROUGH THU INTO THU NT...AND WILL
MAINTAIN SLT TO LOW CHC POPS DURING THIS PERIOD...THEN DRY FROM FRI
INTO SUN. 00Z GFS SOLN OF DRIVING SOUTHERN CALIFORNIA
SHORTWAVE/PRECIP QUICKLY EASTWARD ACROSS THE CONUS AND INTO THE
NORTHEAST LATE FRI INTO SAT APPEARS TO BE AN OUTLIER. ENSEMBLES
SUGGESTING A SLOWER EVOLUTION OF THIS FEATURE AS DOES THE 06Z GFS OP
RUN. MID LEVEL CONFLUENCE ACROSS NE CONUS SOUTH OF AFOREMENTIONED
UPPER LOW WILL ALSO ACT AS AN INHIBITING FACTOR...
STRETCHING/WEAKENING ANY FEATURES EJECTING EASTWARD.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...

VT...NONE.
NY...NONE.

&&

SHORT TERM...WGH
LONG TERM/AVIATION...JMG
Hazardous weather outlook, May 23, 3:40 AM EST, 20 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
440 AM EDT SUN MAY 23 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-240840-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
440 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL/NORTHERN VERMONT AND
NORTHERN NEW YORK.

.DAY ONE...TODAY:

A FRONTAL SYSTEM WILL REMAIN SOUTH OF THE AREA TODAY...BUT WILL BEGIN
TO PUSH NORTHWARD TONIGHT.  AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN AREAL COVERAGE TONIGHT.  HOWEVER...HAZARDOUS WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY AND MONDAY NIGHT
BEFORE DRIER CONDITIONS MOVE IN FOR A BETTER PART OF THE WEEK.  ANY
THUNDERSTORMS EARLY IN THE PERIOD ARE NOT EXPECTED TO BECOME
SEVERE...THUS HAZARDOUS WEATHER IS NOT EXPECTED FOR THE MONDAY
THROUGH SATURDAY TIME PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Chittenden

When
May 24, 12:01 AM EST to 11:59 PM EST
Where
Chittenden County, (Btv)burlington Arpt
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Heavy Rain, Lamoille

When
May 24, 12:01 AM EST to 11:59 PM EST
Where
Lamoille County, Stowe
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
May 24, 12:01 AM EST to 11:59 PM EST
Where
Washington County, (Mpv)-Montpelier Arpt
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401396, 5401397, 5401398.